Acute HIV infection and medications used to treat HIV can both cause a rash that may be itchy. Although HIV-related rash typically appears on the face or chest, it can also affect other parts of the body.
You might develop flu-like symptoms accompanied by a rash after the initial HIV exposure and infection.
Flu-like symptoms can include:
- sore throat
- fever or sweating episodes
- muscle aches
- swollen lymph nodes in the throat, armpit, or groin
These symptoms typically last a few weeks to a month and are often mistaken for another illness.
Frequent rashes may leave scarring, compromising the delicate skin of the face. Identifying the cause of the reaction is essential to create the appropriate treatment plan.
If your HIV medication is causing persistent rash, you may need to consult your clinician about switching your medication(s).
The earliest stage of HIV infection, when the virus is multiplying rapidly, is called acute HIV infection. The virus is highly transmittable to others during this time. A rash is a common symptom of acute HIV infection.
If you have lighter skin, an HIV-related rash may take the form of flushing, reddish, or discolored skin on the face or chest. If you have darker skin, an HIV-related rash may appear dark purple instead of red.
The rash may be itchy and may be accompanied by small bumps or flaky patches of skin. Rashes can also occur in other places like on your hands or back.
Persistent lesions, open blisters, and oral thrush are also symptoms of HIV infection.
During the initial infection, the body’s immune system attempts to fight the virus just as it usually operates. This reaction may cause a rash associated with acute HIV infection, and it may appear on the face.
Without treatment, HIV weakens your immune system, which can make you more susceptible to “opportunistic infections” that are more frequent or severe than in people who have a healthy immune system.
Some skin conditions appear differently and are more difficult to treat in people with HIV. Examples include:
- molluscum contagiosum
- furuncles and carbuncles
- yeast infection
- genital warts
- nonmelanoma skin cancer
It’s easier for bacteria, viruses, and other parasites to cause skin symptoms if the immune system is weak.
Skin lesions can be single or multiple and may appear as ulcers, pustules, nodules, or small papules.
Certain antiretroviral medications used to treat HIV may also cause a rash on the face or body, including:
- non-nucleoside reverse transcriptase inhibitors (NNRTIs)
- nucleoside reverse transcriptase inhibitors (NRTI)
- protease inhibitors (PIs)
While drug rashes are generally mild, severe forms of hypersensitivity can occur. If you develop a rash with other symptoms — including fever, dizziness, shortness of breath, or skin blistering — get immediate medical attention.
Try not to pick at or scratch a rash on your face. You could introduce more bacteria into the affected area. Persistent picking and scratching can also lead to unwanted scarring.
Oral antihistamines like Benadryl can help manage itching.
A rash associated with acute HIV infection may last for several weeks.
If you suspect the rash is a reaction to antiretroviral medication, consult your clinician before discontinuing treatment.
They can recommend a new treatment plan with new medications. Your symptoms should subside when you switch medications.
If you suspect you’ve been exposed to HIV and experience flu-like symptoms alongside your rash, it may be a sign of acute HIV infection.
It’s important to get tested for HIV as soon as possible. You can reach out to your local health department, community clinic, or another healthcare center to make an appointment.
If you receive a positive result, it’s important to know that early diagnosis and treatment can help provide you with the best long-term outlook. Antiretroviral therapy has made many advancements since the 1980s. Many people are able to live long, fulfilling lives with treatment.
If you already have an HIV diagnosis and develop new or unusual skin symptoms, consult a healthcare professional. They can help determine if these symptoms are related to HIV or another underlying condition that requires treatment.
Catasha Gordon is a sexuality educator from Spencer, Oklahoma. She’s the owner and founder of Expression Over Repression, a company built around sexual expression and knowledge. You can typically find her creating sex education materials or building some kinky hardware in a fresh set of coffin nails. She enjoys catfish (tail on), gardening, eating off her husband’s plate, and Beyoncé. Follow her everywhere.